Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 7, NWS Cheyenne, WY

June 20, 2020

NWS Cheyenne, WY issued this red flag warning at Jun 20, 2020, 1:22 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2020, 1:22 PM MDT (19:22 UTC)
Expired
Jun 20, 2020, 8:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

771 
WWUS85 KCYS 201922
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
122 PM MDT Sat Jun 20 2020

...Red Flag Warning issued for Fire Weather Zone 310 til 8 pm this
Evening...


WYZ310-210200-
/O.NEW.KCYS.FW.W.0007.200620T1922Z-200621T0200Z/
Platte/Goshen/Central and Eastern Laramie-
122 PM MDT Sat Jun 20 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WIND SPEEDS FOR FIRE WEATHER ZONE 310...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 8 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 310.

* WIND...West-northwest at 25 to 30 mph.

* HUMIDITY...around 15 percent.

* THUNDERSTORMS...Isolated thunderstorms are possible.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
013 
WWUS85 KCYS 210153
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
753 PM MDT Sat Jun 20 2020

...RED FLAG WARNING FOR FIRE WEATHER ZONE 310 WILL BE ALLOWED TO
EXPIRE...

WYZ310-210300-
/O.EXP.KCYS.FW.W.0007.000000T0000Z-200621T0200Z/
Platte/Goshen/Central and Eastern Laramie-
753 PM MDT Sat Jun 20 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WIND SPEEDS FOR FIRE WEATHER ZONE 310...

Relative humidity across Fire Weather Zone 310 has begun
recovering into the upper teens and 20s early this evening with
wind gusts calming down below 15 MPH. Relative humidity across the
zone will recover into the 50s overnight. Therefore, fire weather
conditions are no longer being met and the Red Flag Warning will 
be allowed to expire.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jun 20, 1:06 PM MDT, 16 minutes earlier.

Area forecast discussion, Jun 20, 1:06 PM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
106 PM MDT Sat Jun 20 2020

.UPDATE...
Issued at 100 PM MDT Sat Jun 20 2020

We are sending out a quick update to issue a Red Flag Warning for
Fire Weather Zone 310. Latest observations were showing relative
humidities hovering around 15% percent at Cheyenne, Pine Bluffs
and Bear Creek with wind gusts between 25 and 30 mph. Not seeing
significant drop in RH at this point, due to ground moisture
fluxes from yesterday's rainfall, and the cumulus field. This
should cause the RH to bounce quite a bit through the early
afternoon, but it may drop off more later in the day as the
cumulus field begins to diminish in response to the drier air
moving in aloft.

UPDATE Issued at 1057 AM MDT Sat Jun 20 2020

Latest mid and upper level water vapor loop was showing some
drier air diving south through the northern sections of the
forecast area. There is also a hint of drier air in the low level
water vapor loop, but the dewpoints were still in the 45 to 55
degree range in the northern Panhandle. The drier air aloft
combined with some building cumulus could favor some potential
instability for a short window this afternoon mainly between 2 and
6pm. As a result, we went ahead and introduced some isolated
shower and thunderstorm chances across the northern panhandle and
Niobrara county this afternoon. We are also keeping an eye on the
potential for Red Flag Conditions across the Fire Weather Zone
310 where transport wind speeds will be flirting around 20 to
25kts and minimum RH's will be close to 15 to 20 percent.

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Sat Jun 20 2020

Overnight WV loop depicted a ridge-trough-ridge-trough pattern
from coast to coast. Upper low spinning over the south central
Canadian Prairies was ejecting short waves across the northern
Rockies and Plains. A surface front extended from northeast WI
across the central Plains into west central CO. Most of the
convection was developing along and ahead of the front, with
more isolated convection over the Dakotas and northeast WY.
Skies were clear, except for low stratus and patchy mist over the
southern NE Panhandle. Temperatures were in the 40s and 50s, with
variable surface winds 10 kt or less.

The first day of summer (begins at 343 PM MDT) will be noticeably
warmer than yesterday. Patchy fog over the southern NE Panhandle
will dissipate a few hours after sunrise. Northwest flow downstream
of a low amplitude upper ridge axis over ID will promote a drier
regime. The potential fly in the ointment is a short wave moving
across the Dakotas and NE this afternoon. Both the NAM and NAMNEST
initiate isolated convection over the eastern NE Panhandle between
21Z and 00Z, and added 15 percent PoPs along and east of a Chadron
to Sidney line. 700mb temperatures rise to 8 to 12 degrees Celsius
this afternoon, yielding highs in the mid 70s to mid 80s.

.LONG TERM...(Sunday through Friday)
Issued at 330 AM MDT Sat Jun 20 2020

Slow moving upper low over the southern Canadian Provinces and
upper ridge moving into the western CONUS will maintain the west
to northwest flow aloft through early next week. Father's Day will
be warm with highs in the 70s and 80s. Convection-allowing models
are in agreement that there will be widely scattered convection
developing Sunday afternoon over much of the CWA as a short wave
and cool front advance to the southeast across the high plains.
SBCAPE upwards of 500 j/kg and weak 0-6km shear will preclude
strong or severe convection. Main short wave and front move through
Monday morning, with widely scattered showers and isolated thunder
lingering into the afternoon with a trailing vort lobe. It will
be slightly cooler Monday with highs in the 70s to around 80.

The upper ridge translates eastward across the Rockies and Plains
Tuesday through Wednesday, with isolated afternoon convection
possible from the southern Laramie Range to the southern NE
Panhandle. There are model differences later in the week, with
the GFS bringing a upper trough from the Pacific Northwest late
Wednesday across the north central Rockies and High Plains Thursday
and Friday. The Canadian and ECMWF show upper ridging and a warm/dry
solution. Opted to go with the NBM with widely scattered diurnal
convection both days. 700mb temperatures increase to 12 to 16
degrees Celsius Wednesday and Thursday with high temperatures in
the 80s to lower 90s. High temperatures Friday will be a tad cooler
behind a weak front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1122 AM MDT Sat Jun 20 2020

VFR prevailing at all terminals through the period with a rather dry
atmosphere over the area. A few showers possible over northern areas
later this afternoon, possibly affecting KCDR but coverage will be
sparse.

&&

.FIRE WEATHER...
Issued at 200 AM MDT Sat Jun 20 2020

Fire weather concerns will be minimal this weekend. Warmer, breezy
and drier conditions return today in the wake of yesterday's low
pressure system. A cool front moves south across the high plains
late Sunday and early Monday. Widely scattered showers and
thunderstorms will develop ahead of and behind the front. After a
brief cool down Monday, warmer temperatures are forecast for the
remainder of the week. A couple of weak upper level disturbances
will produce widely scattered showers and thunderstorms Thursday
and Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 20, 5:55 AM MDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
555 AM MDT Sat Jun 20 2020

WYZ101>119-211200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
555 AM MDT Sat Jun 20 2020

This hazardous weather outlook is for east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy early morning fog will continue over portions of the North
Platte River Valley, including Guernsey and Torrington.
Visibilities may briefly drop to one mile.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widely scattered afternoon and evening thunderstorms will develop
Sunday, Monday, Thursday and Friday. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-211200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
555 AM MDT Sat Jun 20 2020

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Patchy early morning fog will continue over portions of the
southern Panhandle. Visibilities may briefly drop to a quarter
mile.

A few late afternoon thunderstorms are possible along and east of
a line from Chadron to Sidney.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widely scattered afternoon and evening thunderstorms will develop
Sunday, Monday, Thursday and Friday. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.